Powers of Hamilton cycles in pseudorandom graphs

Abstract

We study the appearance of powers of Hamilton cycles in pseudorandom graphs, using the following comparatively weak pseudorandomness notion. A graph G is (ε,p,k,)-pseudorandom if for all disjoint X and YV(G) with |X|≥εp k n and |Y|≥εp n we have e(X,Y)=(1±ε)p|X||Y|. We prove that for all β>0 there is an ε>0 such that an (ε,p,1,2)-pseudorandom graph on n vertices with minimum degree at least βpn contains the square of a Hamilton cycle. In particular, this implies that (n,d,λ)-graphs with λ≪d 5/2 n -3/2 contain the square of a Hamilton cycle, and thus a triangle factor if n is a multiple of 3. This improves on a result of Krivelevich, Sudakov and Szabó [27].

We also extend our result to higher powers of Hamilton cycles and establish corresponding counting versions.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    P. Allen, J. Böttcher, H. Hàn, Y. Kohayakawa and Y. Person: Blow-up lemmas for sparse graphs, in preparation.

  2. [2]

    P. Allen, J. Böttcher, Y. Kohayakawa and Y. Person: Tight Hamilton cycles in random hypergraphs, Random Structures Algorithms, to appear (DOI: 10.1002/rsa.20519).

  3. [3]

    N. Alon: Explicit Ramsey graphs and orthonormal labelings, Electron. J. Combin. 1 (1994), Research Paper 12.

    Google Scholar 

  4. [4]

    N. Alon and J. Bourgain: Additive patterns in multiplicative subgroups, Geom. Funct. Anal. 24 (2014), 721–739.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    N. Alon and M. Capalbo: Sparse universal graphs for bounded-degree graphs, Random Structures Algorithms 31 (2007), 123–133.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    N. Alon, M. Capalbo, Y. Kohayakawa, V. Rödl, A. Ruciński and E. Szemerédi: Universality and tolerance (extended abstract), in 41st Annual Symposium on Foundations of Computer Science (Redondo Beach, CA, 2000), 14–21. IEEE Comput. Soc. Press, Los Alamitos, CA, 2000.

    Google Scholar 

  7. [7]

    N. Alon and J. H. Spencer: The probabilistic method, Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons Inc., Hoboken, NJ, third edition, 2008, With an appendix on the life and work of Paul Erdős.

    Google Scholar 

  8. [8]

    B. Bollobás: The evolution of sparse graphs, in: Graph theory and combinatorics (Cambridge, 1983), 35–57. Academic Press, London, 1984.

    Google Scholar 

  9. [9]

    J. Böttcher, Y. Kohayakawa, A. Taraz and A. Würfl: An extension of the blow-up lemma to arrangeable graphs, arXiv:1305.2059, 2013.

    Google Scholar 

  10. [10]

    F. Chung and R. Graham: Sparse quasi-random graphs, Combinatorica 22 (2002), 217–244.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    F. R. K. Chung, R. L. Graham and R. M. Wilson: Quasi-random graphs, Combinatorica 9 (1989), 345–362.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    S. M. Cioabă: Perfect matchings, eigenvalues and expansion, C. R. Math. Acad. Sci. Soc. R. Can. 27 (2005), 101–104.

    MathSciNet  MATH  Google Scholar 

  13. [13]

    D. Conlon: talk at RSA 2013.

    Google Scholar 

  14. [14]

    D. Conlon, J. Fox and Y. Zhao: Extremal results in sparse pseudorandom graphs, Adv. Math. 256 (2014), 206–290.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    C. Cooper and A. M. Frieze: On the number of Hamilton cycles in a random graph, J. Graph Theory 13 (1989), 719–735.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    D. Dellamonica Jr., Y. Kohayakawa, V. Rödl and A. Ruciński: An improved upper bound on the density of universal random graphs, in: David Fernández-Baca, editor, LATIN 2012: Theoretical informatics (Arequipa, 2012), 231–242. Springer, 2012.

    Google Scholar 

  17. [17]

    R. Glebov and M. Krivelevich: On the number of Hamilton cycles in sparse random graphs, SIAM J. Discrete Math. 27 (2013), 27–42.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    S. Janson: The numbers of spanning trees, Hamilton cycles and perfect matchings in a random graph, Combin. Probab. Comput. 3 (1994), 97–126.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    A. Johansson, J. Kahn and V. Vu: Factors in random graphs, Random Structures Algorithms 33 (2008), 1–28.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    J. Komlós, G. N. Sárközy and E. Szemerédi: Blow-up lemma, Combinatorica 17 (1997), 109–123.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    J. Komlós and E. Szemerédi: Limit distribution for the existence of Hamiltonian cycles in a random graph, Discrete Math. 43 (1983), 55–63.

    MathSciNet  Article  MATH  Google Scholar 

  22. [22]

    A. D. Koršunov: Solution of a problem of P. Erdős and A. Rényi on Hamiltonian cycles in undirected graphs, Dokl. Akad. Nauk SSSR 228 (1976), 529–532.

    MathSciNet  MATH  Google Scholar 

  23. [23]

    A. D. Koršunov: Solution of a problem of P. Erdős and A. Rényi on Hamiltonian cycles in nonoriented graphs, Diskret. Analiz, (31 Metody Diskret. Anal. v Teorii Upravljajuscih Sistem) 90 (1977), 17–56.

    MATH  Google Scholar 

  24. [24]

    M. Krivelevich: On the number of Hamilton cycles in pseudo-random graphs, Electron. J. Combin. 19 (2012), Paper 25.

    MathSciNet  MATH  Google Scholar 

  25. [25]

    M. Krivelevich and B. Sudakov: Sparse pseudo-random graphs are Hamiltonian, J. Graph Theory 42 (2003), 17–33.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    M. Krivelevich and B. Sudakov: Pseudo-random graphs, in: More sets, graphs and numbers, volume 15 of Bolyai Soc. Math. Stud., 199–262. Springer, Berlin, 2006.

    Google Scholar 

  27. [27]

    M. Krivelevich, B. Sudakov and T. Szabó: Triangle factors in sparse pseudorandom graphs, Combinatorica 24 (2004), 403–426.

    MathSciNet  Article  MATH  Google Scholar 

  28. [28]

    D. Kühn and D. Osthus: On Pósa’s conjecture for random graphs, SIAM J. Discrete Math. 26 (2012), 1440–1457.

    MathSciNet  Article  MATH  Google Scholar 

  29. [29]

    L. Pósa: Hamiltonian circuits in random graphs, Discrete Math. 14 (1976), 359–364.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    O. Riordan: Spanning subgraphs of random graphs, Combin. Probab. Comput. 9 (2000), 125–148.

    MathSciNet  Article  MATH  Google Scholar 

  31. [31]

    Z. W. Sun: Some new problems in additive combinatorics, arXiv:1309.1679, 2013.

    Google Scholar 

  32. [32]

    A. Thomason: Pseudo-random graphs, in: Random graphs’ 85, Lect. 2nd Int. Semin., Poznań, Poland 1985, volume 33 of Ann. Discrete Math., 307–331, 1987.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Peter Allen.

Additional information

The cooperation of the authors was supported by a joint CAPES/DAAD project (415/ppp-probral/po/D08/11629, Proj. no. 333/09).

The authors are grateful to NUMEC/USP, Núcleo de Modelagem Estocástica e Complexidade of the University of São Paulo, and Project MaCLinC/USP, for supporting this research.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Allen, P., Böttcher, J., Hàn, H. et al. Powers of Hamilton cycles in pseudorandom graphs. Combinatorica 37, 573–616 (2017). https://doi.org/10.1007/s00493-015-3228-2

Download citation

Mathematics Subject Classification (2000)

  • 05C35
  • 05A16